Alert archive / Illinois / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 348, NWS St. Louis, MO

June 17, 2006Madison County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Jun 17, 2006, 2:45 PM CDT for Madison County, Illinois. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2006, 2:45 PM CDT (19:45 UTC)
Expired
Jun 17, 2006, 3:30 PM CDT
In force
45 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

County Madison County, IL

The radar

The St Louis radar (KLSX), 79 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 2:50 PM CDTTSTM WND DMGAlhambra, ILSMALL TREES BLOWN DOWN.
Jun 17, 3:10 PM CDTTSTM WND DMGNew Douglas, ILLARGE TREE BRANCH DOWNED IN TOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.8 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2006-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 57 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2006-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
57 J/kg
Mixed-layer CIN
-218 J/kg
Mixed-layer LCL
1522 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 171945
SVRLSX
ILC119-172030-
/O.NEW.KLSX.SV.W.0348.060617T1945Z-060617T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
245 PM CDT SAT JUN 17 2006

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN MADISON COUNTY IN SOUTHWEST ILLINOIS

* UNTIL 330 PM CDT

* AT 243 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  ST. JACOB...OR ABOUT NEAR TROY...AND MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MARINE...
  HIGHLAND...
  ALHAMBRA...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3879 8991 3866 8983 3876 8961 3899 8966

$$

BRITT
1 follow-up statement
000 
WWUS53 KLSX 172026
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
327 PM CDT SAT JUN 17 2006

ILC119-172037-
/O.EXP.KLSX.SV.W.0348.000000T0000Z-060617T2030Z/
MADISON IL-
327 PM CDT SAT JUN 17 2006

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MADISON COUNTY HAS
EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE COUNTY.

LAT...LON 3879 8991 3866 8983 3876 8961 3899 8966

$$

BRITT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 12:41 PM CDT, 2 hours 4 minutes earlier.

Area forecast discussion, Jun 17, 12:41 PM CDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
1241 PM CDT SAT JUN 17 2006

.DISCUSSION...
AREA OF MAINLY LGT SHRA OVR THE SRN PTN OF THE CWA ATTM WILL CONT TO
MOV NWD THRU THE CWA THIS MRNG AHD OF SHRTWV MOVG N-NEWD THRU AR ON
BACKSIDE OF MID LVL RDG OVR THE SERN US. LINE OF CONVECTION MOVG EWD
THRU ERN KS WILL LIKELY WKN AS IT MOVES THRU WRN MO...BUT MAY
PROVIDE A BNDRY FOR NEW CONVECTION TO DVLP ALNG THIS AFTN. SHOULD HAVE
AT LEAST SCT TSRA DVLP THIS AFTN INTO THIS EVNG WITH PLENTY OF LOW
LVL MOISTURE AND INSTABILITY ACRS THE AREA AND CONTD LOW-MID LVL
WAA AHD OF MID LVL TROF MOVG EWD THRU KS. NAM AND GFS MDLS SEEM A
LTL OVERDONE ON CLOUD CVR TDA AND HENCE TOO COOL ON MAX TEMPS THIS
AFTN ESPECIALLY WITH WARM MRNG MINS TO START WITH. PLAN TO GO
BELOW PERSISTANCE ON MAX TEMPS TDA AS THERE WILL BE LESS SOLAR
INSOLATION TDA AND MORE CONVECTION THAN YESTERDAY...ALTHOUGH STILL
WRMR THAN MOS GUIDANCE MAX TEMPS FROM NAM AND GFS. THREAT FOR
CONVECTION WILL CONT TGT AS MID LVL TROF MOVS EWD INTO WRN MO.
ALTHOUGH THERE IS NO WELL DEFINED SFC BNDRY ASSOCIATED WITH THIS
MID LVL TROF...MDLS DO HAVE A WELL DEFINED 850 MB TROF MOVG EWD
THRU MO TGT AND SUN JUST AHD OF MID LVL TROF AXIS. BEST POTENTIAL
FOR CONVECTION AND HIGHER QPF SHOULD SHIFT TO THE SERN HALF OF
THE CWA ON SUN AHD OF MID LVL TROF AND ASSOCIATED 850 MB TROF
WHERE BEST FRCG AND LOW LVL MOISTURE WILL EXIST. MOST OF THE
CONVECTION SHOULD SHIFT E OF THE CWA BY SUN NGT...ALTHOUGH BOTH
NAM AND GFS SHOWING POTENTIAL OF MCS MOVG E-SEWD THRU IA AND
POSSIBLY INTO NRN MO ALNG CDFNT SAGGING SWD THRU SRN IA. NAM MDL
HAS THE BEST INSTABILITY ALNG THE MO IA BORDER AT 12Z MON JUST
SOUTH OF THIS BNDRY. ONLY PLAN TO HAVE LOW POPS AT MOST ON MON BUT
BEST THREAT FOR CONVECTION WILL CONT OVR THE NRN PTN OF THE CWA AS
FNT SAGS SWD INTO NRN MO.

GKS

&&

.AVIATION...
FOR THE 18Z TAFS...
AREAS OF SHRA/SCT TSRA IS MAKING STEADY NEWD PROGRESS UP TOWARD
KSTL/KSUS ATTM. ACTUAL COVERAGE OF TSRA IS RATHER LIMITED...BUT
HAVE INCLUDED IT IN A TEMPO GROUP 19-23Z AT THESE TERMINALS AS ONE TSRA
IN PARTICUALAR IS HEADING TOWARD THE STL METRO...AND THE ATMOSPHERE
CONTINUES TO DESTABLIZE BECAUSE OF DAYTIME HEATING. ALSO EXPECT
SHRA/SCT TSRA DEVELOPMENT IN THE KUIN/KCOU AREAS THIS AFTN...BUT
HAVE ONLY GONE WITH VCTS MENTION THERE WITH TEMPO SHRA. THINK RISK
OF SHRA WILL CONTINUE INTO THE EVENING...AND THEN AGAIN OVERNIGHT.
HAVE GONE WITH MAINLY VFR CIGS...WITH MENTION OF BKN020-025 WITH
THE PRECIP AS THE LOW LEVELS OF THE ATMOSPHERE CONTINUE TO
MOISTEN.

BRITT

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jun 17, 11:33 AM CDT, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1133 AM CDT SAT JUN 17 2006

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-181215-
ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN IL-CALHOUN IL-CALLAWAY-
CLINTON IL-COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-
IRON-JEFFERSON-JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-
MADISON IL-MARION-MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY-
MONTGOMERY IL-OSAGE-PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-
SHELBY-ST. CHARLES-ST. CLAIR IL-ST. FRANCOIS-ST. LOUIS-
ST. LOUIS CITY-STE. GENEVIEVE-WARREN-WASHINGTON-WASHINGTON IL-
1133 AM CDT SAT JUN 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS SOUTHWEST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

LOOK FOR THUNDERSTORMS TO MOVE ACROSS THE REGION THIS AFTERNOON
AND TONIGHT. THESE STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL
BECAUSE OF THE HUMID AND UNSTABLE AIR MASS IN PLACE OVER MISSOURI
AND ILLINOIS. NO WIDESPREAD OR ORGANIZED SEVERE WEATHER IS
EXPECTED...THOUGH THE STRONGER STORMS MAY PRODUCE WIND GUSTS IN
EXCESS OF 40 MPH AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE CHANCE OF THUNDERSTORMS WILL CONTINUE ON SUNDAY AND SUNDAY
NIGHT AS A STORM SYSTEM MOVES ACROSS THE REGION. THE PRIMARY
THREAT FROM THESE STORMS WILL BE LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT ANY LOCALIZED FLOODING FROM THESE
STORMS TO THE NATIONAL WEATHER SERVICE.

BRITT

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 3:00 PM CDTSevere Thunderstorm WarningLSXBond, Montgomery45 min
Jun 17, 3:45 PM CDTSevere Thunderstorm WarningLSXBond, Fayette, Montgomery45 min
Jun 17, 3:49 PM CDTSevere Thunderstorm WarningLSXClinton27 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.